Share This Article:

Rikkunshi-to Partially Reverses Cancer Chemotherapy-Induced Decrease in Plasma Valproic Acid Concentration in a Patient with Malignant Lymphoma

Abstract Full-Text HTML Download Download as PDF (Size:69KB) PP. 58-61
DOI: 10.4236/cm.2011.22011    4,267 Downloads   8,469 Views   Citations

ABSTRACT

A fifty-five-year-old male patient with malignant lymphoma who took oral valproic acid (VPA) tablets and itraconazole (ITZ) capsles received 3 courses of cancer chemotherapy, including 2 courses of a combination of rituximab/methotrexate/ifosphamide/etoposide/ carboplatin/ methylpredonisolon (R-IMVP16/CBDCA regimen) and subsequent one course of a combination of rituximab/ranimustine/citara bine/etoposide/merphalan (R-MEAM regimen). Plasma concentration of VPA dramatically decreased below the therapeutic concentration after the first and second chemotherapy and seizures appeared in both cases. Plasma concentration of ITZ was also lowered after the second chemotherapy course. At the third chemotherapy, Rikkunshi-to, a Japanese herbal medicine, was prescribed for 14 days. Plasma VPA concentration decreased, though to a lesser extent, after chemotherapy, in which the level was near the border of therapeutic concentration. No convulsion was observed. Therefore, care should be taken to monitor plasma drug concentration during cancer chemotherapy. Rikkunshi-to may be useful to alleviate the chemotherapy-induced decrease in plasma concentrations of orally administered drugs.

Conflicts of Interest

The authors declare no conflicts of interest.

Cite this paper

M. Ishihara, K. Kitaichi, K. Matsuura, H. Nakamura, H. Tsurumi, H. Moriwaki and Y. Itoh, "Rikkunshi-to Partially Reverses Cancer Chemotherapy-Induced Decrease in Plasma Valproic Acid Concentration in a Patient with Malignant Lymphoma," Chinese Medicine, Vol. 2 No. 2, 2011, pp. 58-61. doi: 10.4236/cm.2011.22011.

References

[1] R. Gugler and G. E. Von Unruh, “Clinical Pharmacokinetics of Valproic Acid,” Clinical Pharmacokinetics, Vol. 5, No. 1, January -February 1980, pp. 67-83. doi:10.2165/00003088-198005010-00002
[2] J. O. Miners, “Drug Interactions Involving Aspirin (Acetylsalicylic Acid) and Salicylic Acid,” Clinical Pharmacokinetics, Vol. 17, No. 5, November 1989, pp. 327-344. doi:10.2165/00003088-198917050-00003
[3] E. Kingsley, R. Tweedale and K. G. Tolman, “Hepatotoxicity of Sodium Valproate and Other Anticonvulsants in Rat Hepatocyte Cultures,” Epilepsia, Vol. 21, No. 6, December 1980, pp. 699-704.
[4] D. Haidukewych and E. A. Rodin, “Monitoring Free Valproic Acid in Epilepsy Patients Medicated with Coanticonvulsants,” Therapeutic Drug Monitoring, Vol. 4, No. 2, February 1982, pp. 209-212. doi:10.1097/00007691-198206000-00009
[5] M. Torii, Y. Takiguchi, F. Saito, M. Izumi and M. Yokota, “Inhibition by Carbapenem Antibiotic Imipenem of Intestinal Absorption of Valproic Acid in Rats,” Journal of Pharmacy and Pharmacology, Vol. 53, No. 6, June 2001, pp. 823-829. doi:10.1211/0022357011776171
[6] H. Mori, K. Takahashi and T. Mizutani, “Interaction between Valproic Acid and Carbapenem Antibiotics,” Drug Metabolism Review, Vol. 39, No. 4, April 2007, pp. 647- 657. doi:10.1080/03602530701690341
[7] Y. Nakamura, K. Nakahira and T. Mizutani, “Decreased Valproate Level Caused by VPA-Glucuronidase Inhibition by Carbapenem Antibiotics,” Drug Metabolism Letters, Vol. 2, No. 4, December 2008, pp. 280-285. doi:10.2174/187231208786734049
[8] E. E. Mancl and B. E. Gidal, “The Effect of Carbapenem Antibiotics on Plasma Concentrations of Valproic Acid,” Annals of Pharmacotherapy, Vol. 43, No. 12, December 2009, pp. 2082- 2087. doi:10.1345/aph.1M296
[9] D. Battino, D. Croci, T. Granata, M. Estienne, F. Pisani and G. Avanzini, “Lamotrigine Plasma Concentrations in Children and Adults: Influence of Age and Associated Therapy,” Therapeutic Drug Monitoring, Vol. 19, No. 6, December 1997, pp. 620-627. doi:10.1097/00007691-199712000-00003
[10] J. M. Orr, F. S. Abbott, K. Farrell, S. Ferguson, I. Sheppard and W. Godolphin, “Interaction between Valproic Acid and Aspirin in Epileptic Children: Serum Protein Binding and Metabolic Effects,” Clinical Pharmacology and Therapeutics, Vol. 31, No. 5, May 1982, pp. 642-649. doi:10.1038/clpt.1982.89
[11] H. Kutt, “Interactions between Anticonvulsants and Other Commonly Prescribed Drugs,” Epilepsia, Vol. 25, No. 3 Suppl. 2, 1984, pp. S118-S131. doi:10.1111/j.1528-1157.1984.tb05644.x
[12] E. Yukawa, T. Nonaka, M. Yukawa, S. Higuchi, T. Kuroda and Y. Goto, “Pharmacoepidemiologic Investigation of a Clonazepam-Valproic Acid Interaction by Mixed Effect Modeling Using Routine Clinical Pharmacokinetic Data in Japanese Patients,” Journal of Clinical Pharmacy and Therapeutics, Vol. 28, No. 6, December 2003, pp. 497-504. doi:10.1046/j.1365-2710.2003.00528.x
[13] H. Ikeda, T. Murakami, M. Takano, T. Usui and K. Kihira, “Pharmacokinetic Interaction on Valproic Acid and Recurrence of Epileptic Seizures during Chemotherapy in an Epileptic Patient,” British Journal of Clinical Pharmacology, Vol. 59, No. 5, May 2005, pp. 593-597. doi:10.1111/j.1365-2125.2005.02339.x
[14] S. Fudio, A. Carcas, E. Pi?ana and R. Ortega, “Epileptic Seizures Caused by Low Valproic Acid Levels from an Interaction with Meropenem,” Journal of Clinical Pharmacy and Therapeutics, Vol. 31, No. 4, August 2006, pp. 393-396. doi:10.1111/j.1365-2710.2006.00743.x
[15] J. L. Lunde, R. E. Nelson and H. F. Storandt, “Acute Seizures in a Patient Receiving Divalproex Sodium after Starting Ertapenem Therapy,” Pharmacotherapy, Vol. 27, No. 8, August 2007, pp. 1202-1205. doi:10.1592/phco.27.8.1202
[16] S. Antila, T. Honkanen, L. Lehtonen and P. J. Neuvonen, “The CYP3A4 Inhibitor Intraconazole does not Affect the Pharmacokinetics of a New Calcium-Sensitizing Drug Levosimendan,” International Journal of Clinical Pharmacology and Therapeutics, Vol. 36, No. 8, August 1998, pp. 446-449.
[17] D. J. Brooks, N. R. Srinivas, D. S. Alberts, T. Thomas, L. M. Igwemzie, L. M. McKinney, J. Randolph, L. Schacter, S. Kaul and R. H. Barbhaiya, “Phase I and Pharmacokinetic Study of Etoposide Phosphate,” Anticancer Drugs, Vol. 6, No. 5, October 1995, pp. 637-644. doi:10.1097/00001813-199510000-00002
[18] H. Takeda, C. Sadakane, T. Hattori, T. Katsurada, T. Ohkawara, K. Nagai and M. Asaka, “Rikkunshito, an Herbal Medicine, Suppresses Cisplatin-Induced Anorexia in Rats via 5-HT2 Receptor Antagonism,” Gastroenterology, Vol. 134, No. 7, June 2008, pp. 2004-2013. doi:10.1053/j.gastro.2008.02.078

  
comments powered by Disqus

Copyright © 2020 by authors and Scientific Research Publishing Inc.

Creative Commons License

This work and the related PDF file are licensed under a Creative Commons Attribution 4.0 International License.